Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 56, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 18, 2002, 10:57 AM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 10:57 AM MDT (16:57 UTC)
- Expired
- Sep 18, 2002, 5:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 178 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 181657 FFWGJT COC067-182300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1054 AM MDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 500 PM MDT * AT 1045 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS OVER THE SAN JUAN MOUNTAINS. THESE SHOWERS WILL SPREAD SOUTHWARD ACROSS THE MISSIONARY RIDGE BURN AREA. HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3760 10777 3741 10778 3742 10749 3758 10749
2 follow-up statements
847 RWUS32 KGJT 182155 FFSGJT COC067-182245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 347 PM MDT WED SEP 18 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MDT FOR NORTHEASTERN LA PLATA COUNTY... SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHEASTERN LA PLATA COUNTY BETWEEN 400 PM AND 500 PM MDT...CONTINUING THE THREAT OF FLASH FLOODING AND DEBRIS FLOWS ACROSS THE MISSIONARY RIDGE BURN AREA. RAINFALL AMOUNTS NEAR ONE QUARTER IN A SHORT PERIOD OF TIME ARE POSSIBLE WITH THESE SHOWERS AND STORMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ TAL
750 RWUS32 KGJT 182303 FFSGJT COC067-182315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 PM MDT WED SEP 18 2002 ...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY HAS EXPIRED... THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 500 PM MDT FOR NORTHEAST LA PLATA COUNTY HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS MAY OCCUR ACROSS THE AREA THIS EVENING. PERSONS LIVING IN AND NEAR THE MISSIONARY RIDGE BURN AREA SHOULD MONITOR WEATHER CONDITIONS AND REMAIN ALERT FOR FLASH FLOODING OR DEBRIS FLOWS IF RAINFALL OCCURS IN THE AREA. $$ TAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:00 AM MDT, 7 hours 57 minutes earlier.
Area forecast discussion, Sep 18, 3:00 AM MDT, 7 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 AM MDT WED SEP 18 2002 COLD UPPER TROUGH DROPPING DOWN OVER OUR CWFA AND PRODUCING ENHANCED PRECIP ALONG BAROCLINIC ZONE. PRESENTLY SOME CONCERN FOR POSSIBILITY OF SIGNIFICANT RAIN IN SOME AREAS...ESPECIALLY OVER COAL SEAM BURN AREA. WILL CONTINUE TO CLOSELY MONITOR RADAR...GAGES...SAT IMAGERY. OTHER AREA OF SIGNIFICANT CONCERN FOR LATER TODAY IS FOR MISSIONARY BURN AREA AS SURFACE FRONT CONTINUES TO GRADUALLY PUSH SOUTH. RADAR AND SATELLITE APPEAR TO SUPPORT MODEL TIMING AND POSITION OF FRONT/UPPER TROUGH. SO WOULD EXPECT BEST CHANCE OF CONVECTIVE RELATED RAINFALL ON THE MISSIONARY RIDGE BURN AREA DURING THE NOON TO MID AFTERNOON TIME PERIOD. PRESENTLY DOES NOT APPEAR THAT THE THREAT IN ANY AREA THROUGH TODAY WILL PRODUCE MUCH MORE THAN NUISANCE FLOODING. SNOW LEVELS SHOULD LOWER TO NEAR 10.5K MSL SOUTHERN ZONES BEHIND FRONT AND NEAR 9K NORTHERN MOST ZONES TODAY...THOUGH COULD TEMPORARILY LOWER ANOTHER 1000 FEET WITH CONVECTION. SHOULD NOT RECEIVE MORE THAN 4 INCHES TOTAL AT HIGH ELEVATIONS...EXCEPT LOCAL SPOTS...MAINLY ABOVE 11K MSL COULD PICK UP MORE THAN 6 INCHES. EXTENSIVE CLOUD COVER...PRECIP...AND COLD AIR ADVECTION WILL KEEP MAX TEMPS WELL BELOW NORMAL THROUGHOUT OUR CWFA TODAY. EXPECTED MAX OF 66 AT GJT COULD BE A BIT TOO WARM...THOUGH IN THE BALL PARK. TROUGH MOVES ON TO THE EAST TONIGHT WITH LINGERING PRECIP CONFINED TO OROGRAPHICALLY FAVORED MOUNTAIN LOCATIONS UNDER NORTHERLY FLOW ALOFT. DESPITE COLDEST AIR FROM TROUGH TO BE OVER US TONIGHT... LINGERING CLOUDS AND RATHER HIGH RH VALUES TONIGHT OUGHT TO KEEP MIN TEMPS FROM REACHING FREEZING AT LOWER ELEVATIONS...EXCEPT PERHAPS IN THE GUNNISON AREA. DRYING TREND TO CONTINUE ON THURSDAY WITH ONLY A FEW INSTABILITY SHOWERS MAINLY IN AFTERNOON...AND MAINLY OVER MOUNTAINS. ALTHOUGH THE AREA REMAINS UNDER NORTHERLY FLOW ALOFT ON THURSDAY...MAX TEMPS SHOULD BE 5-10 DEGREES WARMER THAN TODAY THROUGHOUT OUR CWFA DUE TO SOME SOLAR INPUT. FLOW ALOFT TO REMAIN NORTHWEST OVER OUR CWFA AT LEAST THROUGH THE FIRST PART OF NEXT WEEK AS LONG WAVE TROUGH POSITION REMAINS OVER THE NORTHERN MIDWEST. THIS PATTERN SHOULD REMAIN DRY THROUGH AT LEAST THE WEEKEND. THEN A MINIMAL THREAT OF SHOWERS AND THUNDERSTORMS OVER MOUNTAINS MONDAY AND TUESDAY IN PREVIOUS FORECAST PACKAGE. WOULD NOT BE SURPRISED IF WE CONTINUE DRY DURING THAT PERIOD... THOUGH CANNOT RULE OUT THE POSSIBILITY OF A MORE VIGOROUS SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW THAN IS INDICATED IN THE LATEST MRF. PRINGLE .GJT...NONE.
In the hours before
Special weather statement, Sep 18, 6:05 AM MDT, 4 hours 52 minutes before
COZ001>014-017>023-UTZ022>025-027>029-182130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 605 AM MDT WED SEP 18 2002 ...SOME SNOW AT THE HIGHER ELEVATIONS AND LOCAL HEAVY RAIN AT SOME LOWER ELEVATIONS TODAY... AN UNSEASONABLY COOL UPPER TROUGH HAS BROUGHT A LITTLE SNOW TO THE HIGH COUNTRY OF WESTERN COLORADO AND EASTERN UTAH BEHIND A COLD FRONT WHICH IS EXPECTED TO REACH THE FOUR CORNERS BORDER AREA BY MIDDAY. THE MAIN SNOW LEVEL IS EXPECTED TO BE NEAR THE TEN THOUSAND FOOT LEVEL IN MOST AREAS TODAY...THOUGH IT COULD TEMPORARILY BE AS LOW AS THE 7500 FOOT LEVEL THIS MORNING MAINLY IN THE VICINITY OF THUNDERSTORMS. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE ABOVE THE NINE THOUSAND FOOT LEVEL IN WESTERN COLORADO AND EASTERN UTAH BEFORE THE UPPER TROUGH MOVES EAST TONIGHT. PERSONS PLANNING TRAVEL ACROSS HIGH ELEVATION ROADS AND MOUNTAIN PASSES THROUGH TODAY SHOULD BE PREPARED FOR LOCALLY SLICK AND SLUSHY ROADS. LOCAL HEAVY RAIN IS LIKELY AT LOWER ELEVATIONS ALONG THE COLD FRONT AS IT CONTINUES TO MOVE SOUTH. ISOLATED RAINFALL AMOUNTS OF UP TO A HALF INCH WITHIN AN HOUR ARE POSSIBLE. MINOR FLOODING OF ROADS AND SMALL STREAMS COULD OCCUR WITH SOME OF THE HEAVIER RAIN SHOWERS IN SOUTHEAST UTAH AND SOUTHWEST COLORADO INTO THE EARLY AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATED FORECASTS REGARDING THIS STORM SYSTEM. PRINGLE
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.